Advertisement

Syncope with transient diffuse T-wave inversions

      1. Indication

      A 64 year old African-American male with a history of hypertension and tobacco abuse presented after collapsing at home. The patient was watching television but then lost consciousness and was woken up on the floor by his wife a few minutes later. He denies any prodrome, chest pain, palpitations or dyspnea prior to the collapse. He denies tongue biting and bladder/bowel incontinence. He has no history of cardiovascular disease and denies drug or alcohol use. On presentation his blood pressure was 152/89 mmHg but the rest of his vital signs were normal including finger stick glucose and orthostatic blood pressure readings. Physical examination revealed no cardiovascular or neurological abnormalities. An initial electrocardiogram (EKG) revealed normal sinus rhythm, prolonged QT interval and diffuse T wave inversions in the precordial leads (Fig. 1). All routine laboratory values were unremarkable including a troponin and a D-dimer. A transthoracic 2D echocardiogram (TTE) revealed mild left ventricular hypertrophy with no evidence of regional wall motion abnormalities. A CT scan of the head revealed no intracranial pathology.
      Fig. 1
      Fig. 1Electrocardiogram showing sinus bradycardia, prolonged QT interval and diffuse T wave inversions in V2–6, I & aVL.
      What is the diagnosis?

      2. Diagnosis

      The second and third troponins were 0.06 & 0.03 ng/ml respectively. Despite the trivial troponin elevation, myocardial ischemia was unlikely given the lack of symptoms and normal TTE. The patient's presentation, laboratory results and EKG abnormalities suggested an intracranial pathology. This prompted us to perform an electroencephalogram which revealed an abnormal epileptiform focus at the left temporal lobe. The patient was started on the appropriate anti-seizure medication and discharged with neurology follow-up. The T-wave inversions normalized at the time of discharge.
      Diffuse T-wave inversions may result from a plethora of cardiac and non-cardiac pathologies. It occurs in patients with an acute coronary syndrome, pulmonary embolus, post cardiac pacing (memory T-waves) or apical hypertrophy [
      • Said S.A.M.
      • Bloo R.
      • de Nooijer R.
      • Slootweg A.
      Cardiac and noncardiac causes of T-wave inversion in the precordial leads in adult subjects: a Dutch case series and review of the literature.
      ]. Diffuse T-wave inversions may also be seen in patients post electroconvulsive therapy (ECT) or in patients with a subarachnoid hemorrhage [
      • Said S.A.M.
      • Bloo R.
      • de Nooijer R.
      • Slootweg A.
      Cardiac and noncardiac causes of T-wave inversion in the precordial leads in adult subjects: a Dutch case series and review of the literature.
      ]. The mechanism of T-wave inversions after a convulsive episode is probably similar to that reported following ECT, which occurs in 4% of ECT patients [
      • O'Brien K.E.
      • Pastis N.
      • Conti J.B.
      Diffuse T-wave inversions associated with electroconvulsive therapy.
      ]. The pathophysiology of the conduction abnormalities is likely related to an imbalance of the autonomic cardiovascular control and sympathetic over activity [
      • Cockey G.H.
      • Conti C.R.
      Electroconvulsive therapy-induced transient T-wave inversions on ECG.
      ].
      Physicians should be aware of the differential diagnosis of precordial T-wave inversions as neurogenic alterations in the EKG form a diagnostic dilemma by mimicking serious cardiac pathology. It is however, vital to make such a distinction to expedite treatment and avoid unnecessary interventions.

      Conflict of interests

      The authors state that they have no conflicts of interest.

      References

        • Said S.A.M.
        • Bloo R.
        • de Nooijer R.
        • Slootweg A.
        Cardiac and noncardiac causes of T-wave inversion in the precordial leads in adult subjects: a Dutch case series and review of the literature.
        World J Cardiol. 2015; 7 ([Available from: URL: http://www.wjgnet.com/1949-8462/full/v7/i2/86.htm]): 86-100https://doi.org/10.4330/wjc.v7.i2.86
        • O'Brien K.E.
        • Pastis N.
        • Conti J.B.
        Diffuse T-wave inversions associated with electroconvulsive therapy.
        Am J Cardiol. 2004; 93: 1573-1574
        • Cockey G.H.
        • Conti C.R.
        Electroconvulsive therapy-induced transient T-wave inversions on ECG.
        Clin Cardiol. 1995; 18: 418-420